Patients taking beta-blockers or calcium channel blockers to manager their hypertension are twice as likely to be hospitalized for mood disorder issues than patients taking the blood pressure-lowering ACE inhibitors or antiotension II receptor blockers (ARBs), according to research published in the journal Hypertension.
The study, conducted by researchers at the Institute of Cardiovascular and Medical Sciences at the University of Glasgow, used data from 525,046 patients, 144,066 of whom met the inclusion criteria of being between 40 and 80 years of age, and taking either an ACE Inhibitor, ARB, beta-blocker, calcium channel blocker, or thiazide diuretics for at least 90 days. These patients were compared to a group of 111,936 patients of the same age not taking any blood pressure lowering medications. Both groups of patients were followed for five years, and hospitalizations for mood disorders was documented.
Researchers noted that among the study participants, 299 were admitted to the hospital for a mood disorder, most often diagnosed as major depression. The median time to admission was 847 days. Patients taking a beta-blocker or calcium channel blocker had a two-fold increased risk of being hospitalized for a mood disorder compared to patients on ACE Inhibitors or ARBs. Researchers noted that patients with co-existing medical conditions also had a heightened risk of mood disorders.
“It would be important to study the effect of these drugs on minor to modest changes in mood, as these will have an impact on the quality of life among hypertensive patients,” said study author Sandosh Padmanabhan, M.D., Ph.D.
According to the Centers for Disease Control and Prevention (CDC), about 70 million American adults – or 1 out of every 3 adults – have high blood pressure. The condition costs the nation $46 billion each year in health care services (including hospitalizations), medications to treat high blood pressure and missed days of work. More than 360,000 American deaths in 2013 included high blood pressure as a primary or contributing cause.